New York, 2018

Damaging Wind in New York, August 15, 2018

August 15, 2018 · NWS BTV · 1 event in 1 county or zone

A cold front approached northern NY during the late afternoon and evening hours of August 15th. Scattered thunderstorms accompanied the front, including a few storms that produced wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold front approached northern NY during the late afternoon and evening hours of August 15th. Scattered thunderstorms accompanied the front, including a few storms that produced wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 15, 6:44 PM EST, 21 minutes earlier.

Area forecast discussion, Aug 15, 6:44 PM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
744 PM EDT Wed Aug 15 2018

.SYNOPSIS...
Outside scattered evening showers and a few storms, mainly dry
weather is expected tonight into Friday as a weak front sags south
through the forecast area. This front returns north by Friday along
with a better threat of showers across the area. Showers end by
later Friday setting the stage for a pleasant and dry weekend.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
As of 744 PM EDT Wednesday...Scattered to numerous
thunderstorms developed as though across central portions of the
CWA this evening and will continue to drift ESE over the next
few hours before dissipating. A few cells have been able to
produce very heavy rainfall and strong winds, but for the most
part the severity seems to be tapering off. Still a threat of
lighting and heavy rain though through 10PM. Thereafter,
forecast remains on track with convection decreasing in areal
coverage with dense fog developing across portions of the region
towards and after midnight.

Previous Discussion...The forecast remains on track for this
evening/tonight as a weak surface front sags south through the
forecast area. CAM output has struggled so far in depicting
convective coverage across our area today, so confidence is low
in believing any specific output. That said, feel enough modest
instability will exist into early evening as the front sinks
through and with a slight uptick in deep layer shear. As such, a
few/scattered showers/storms will remain in the forecast
through about 02Z, most focused across northern counties, and
especially in northern NY in the southern half of St
Lawrence/Franklin/Essex Counties where best low level
convergence should exist. A few cells may trend briefly strong,
though by and large the majority of any additional activity
should remain of the garden variety. The primary threat from any
stronger storm would be gusty winds given steep low level lapse
rates within a deeply mixed boundary layer to near 850 mb. By
later this evening activity will end with loss of heating
leaving partly to mostly cloudy skies and light winds. Patchy
fog should be a good bet, especially in climo- favored locales
and much of northern NY where lighter low level flow will exist.
Low temperatures generally a mix of MOS-based guidance from the
upper 50s to mid 60s.

The weak front then stalls to our immediate south on Thursday as a
brief bubble of high pressure noses down from southern Canada and
skies trend mostly sunny by afternoon. It should turn out to be a
great day with highs topping out in the upper 70s to lower 80s,
perhaps a few spot mid-80s far south as dewpoints lower into the 50s
north to around 60 south under light northerly flow. Pops nil.

Quiet weather continues through the first half of Thursday night
with the aforementioned surface high bridging east of the area over
time. By later at night models maintain broad consistency in showing
a surface wave riding east-northeast along the old frontal boundary
and approaching our forecast area toward dawn on Friday.
Accordingly, expect a broad increase in cloud cover after midnight
with an uptick in shower coverage across our western counties,
encroaching toward the NY/VT border by 12Z if not a tad sooner as
warm advective processes increase aloft. Low temperatures to range
from the lower to mid 50s far nern VT, 55 to 60 across far northern
NY into NW and NC/EC VT, and mainly upper 50s to lower 60s in our
southwestern counties where cloud cover will arrive sooner.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
As of 315 PM EDT Wednesday...Things still look on track for
widespread rain on Friday. Low pressure will track along the
international border as it skirts east- northeast off towards
Maine. Plenty of moisture will be associated with this feature,
finally allowing our northern areas a chance at some much needed
rainfall. Overall expecting anywhere between 0.5- 1.0", with
the greatest amounts across the mountains and northern counties
in NY and VT. Doesn't look like the threat for widespread
flooding will be of great concern. With the progressive nature
of the pattern, things should be scooting along pretty quickly.
It's possible there could be a few training cells, but any
response from this will likely be localized ponding of water,
especially in poor drainage areas. Across most of northern VT
and NY stream levels are still running below normal so rivers
and lakes should be able to handle any runoff that does occur.
The only areas that are running at or slightly above normal are
in Rutland and Windsor counties.

The best instability and shear looks well to our south, however have
included a mention for a chance of thunder as the cold front moves
through late Friday night into Saturday morning. With ~500 J/kg
it's possible we could squeak out a rumble or two of thunder.
As was previously advertised, it looks like Friday will be the
day we finally break our 80+ degree day streak. With plenty of
cloud cover and precipitation around highs will likely top out
in the mid to upper 70s across the area.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 315 PM EDT Wednesday...Mid-level drying will begin to
work its way south on Saturday, however lingering low-level
moisture will keep clouds and a slight chance for some
precipitation around during the morning hours. As drier air
mixes down during the afternoon, rain chances will quickly
diminish, eventually shaping up to be a beautiful day. Highs
will be similar to Friday with temps in the mid to upper 70s,
with a cool northerly breeze (Fall, is that you?). High pressure
remains in place through the rest of the weekend and into
Monday with temperatures rising a few degrees each day into the
low to mid 80s. Our next system looks to arrive sometime late
Tuesday into Wednesday. At this time, looks like shortwave
energy rotating around a long wave trough in northern Canada
will traverse across the area, but details at this time leave a
lot to be desired.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Through 00Z Friday...Scattered showers and thunderstorms will
continue to push through the region this evening with brief
MVFR/IFR likely in a direct hit. After 02-04Z convective
activity wanes with winds trending light and IFR fog developing
at KSLK and KMPV. After 12Z, conditions return to VFR for all
sites with skies trending SKC to partly cloudy under light
northerly breezes in the 4-8 knot range.

Outlook...

Thursday Night: VFR. Chance SHRA.
Friday: Mainly MVFR, with areas VFR possible. Likely SHRA, Slight
chance TSRA.
Friday Night: Mainly IFR, with areas MVFR possible. Chance SHRA.
Saturday: Mainly VFR, with local IFR possible. Chance SHRA.
Saturday Night: Mainly VFR, with local MVFR possible. Slight
chance SHRA.
Sunday: VFR. NO SIG WX.
Sunday Night: VFR. NO SIG WX.
Monday: VFR. NO SIG WX.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...JMG
NEAR TERM...JMG
SHORT TERM...LaRocca
LONG TERM...LaRocca
AVIATION...Lahiff
Hazardous weather outlook, Aug 15, 2:08 AM EST, 16 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
308 AM EDT Wed Aug 15 2018

NYZ026>031-034-035-087-VTZ001>012-016>019-160715-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
308 AM EDT Wed Aug 15 2018

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

A few stronger thunderstorms are possible across northern New York
and Vermont this afternoon into this evening. The main threats will
be locally gusty winds, brief heavy rainfall, and dangerous cloud-to-
ground lightning. While storms are generally not expected to reach
severe limits, stronger cores may yield wind gusts up to 50 mph.
Thunderstorm activity should dissipate across Vermont during the late
evening hours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 15, 4:39 PM EST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Burlington VT
539 PM EDT WED AUG 15 2018

NYZ028-031-034-035-VTZ001-005-008-009-017-018-152245-
Eastern Clinton-Western Essex-Eastern Essex-Western Clinton-Grand
Isle-Eastern Chittenden-Western Chittenden-Western
Addison-Washington-Eastern Addison-
539 PM EDT WED AUG 15 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CLINTON...
NORTHEASTERN ESSEX...NORTHWESTERN ADDISON...SOUTHWESTERN GRAND
ISLE...CHITTENDEN AND NORTHWESTERN WASHINGTON COUNTIES...

At 539 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Port Kent to near Au Sable Forks.
Movement was southeast at 25 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted include...
Essex Junction, South Burlington, Burlington International Airport,
Burlington, Vergennes, Willsboro, Winooski, Monkton Ridge, Waterbury
Village, Monkton, Monkton Boro, Colchester, Essex Junction Village,
Williston, New Haven, Middlesex, Au Sable Forks, Hinesburg, St.
George and Keeseville.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

If you are on or near Lake Champlain, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4436 7256 4407 7317 4439 7378 4462 7331
TIME...MOT...LOC 2139Z 301DEG 22KT 4455 7332 4442 7359

Hastings
Special weather statement, Aug 15, 4:48 PM EST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Burlington VT
548 PM EDT WED AUG 15 2018

NYZ029-030-152245-
Southeastern St. Lawrence-Southern Franklin-
548 PM EDT WED AUG 15 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FRANKLIN AND
SOUTHEASTERN ST. LAWRENCE COUNTIES...

At 548 PM EDT, a strong thunderstorm was located near Degrasse,
moving east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Tupper Lake, Piercefield, Carry Falls Reservoir, Degrasse, Stark,
Gale, Childwold, Shurtleff and Conifer.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4426 7510 4446 7507 4447 7441 4420 7443
TIME...MOT...LOC 2148Z 274DEG 22KT 4437 7498

Hastings
Special weather statement, Aug 15, 5:37 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Burlington VT
637 PM EDT WED AUG 15 2018

NYZ029-030-087-152330-
Southeastern St. Lawrence-Southern Franklin-Southwestern St.
Lawrence-
637 PM EDT WED AUG 15 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN FRANKLIN
AND SOUTHEASTERN ST. LAWRENCE COUNTIES...

At 636 PM EDT, strong thunderstorms were clustered near Degrasse,
moving east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Oswegatchie, Fowler, Piercefield, Degrasse, Hermon, Carry Falls
Reservoir, Horseshoe Lake, Cranberry Lake, Star Lake, Russell, Fine,
Pitcairn, Stark, Edwards, Conifer, Talcville, South Edwards, Gale,
Newton Falls and Childwold.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4450 7524 4443 7453 4410 7449 4405 7507
      4421 7544
TIME...MOT...LOC 2236Z 278DEG 23KT 4430 7503

Hastings
Local storm report, Aug 15, 6:33 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
733 PM EDT WED AUG 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TSTM WND GST     2 NW SOUTH HAMMOND      44.41N  75.76W
08/15/2018  M66 MPH          ST. LAWRENCE       NY   TRAINED SPOTTER

            4-5" TREE LIMB SNAPPED AS WELL

&&

EVENT NUMBER BTV1801413

LAHIFF
Special weather statement, Aug 15, 6:39 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Burlington VT
739 PM EDT WED AUG 15 2018

NYZ030-031-034-160045-
Southern Franklin-Western Essex-Western Clinton-
739 PM EDT WED AUG 15 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
CLINTON...SOUTHEASTERN FRANKLIN AND NORTHWESTERN ESSEX COUNTIES...

At 739 PM EDT, strong thunderstorms were clustered over Adirondack
Regional Airport, moving east at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Adirondack Regional Airport, Saranac Lake, Lake Placid, Wilmington,
Keene, Au Sable Forks, Wawbeek, Peasleeville, Clayburg, Jay In Essex
County, North Elba, Harrietstown, Black Brook, Upper Jay, Paul
Smiths, Union Falls, Saranac Inn, Ray Brook, Gabriels and Lake Clear.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4415 7430 4450 7443 4464 7364 4428 7357
TIME...MOT...LOC 2339Z 259DEG 31KT 4437 7426

Hastings
Special weather statement, Aug 15, 6:43 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Burlington VT
743 PM EDT WED AUG 15 2018

NYZ035-VTZ005-008-009-017-018-160045-
Eastern Essex-Eastern Chittenden-Western Chittenden-Western
Addison-Washington-Eastern Addison-
743 PM EDT WED AUG 15 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ESSEX...CENTRAL
ADDISON...SOUTHWESTERN CHITTENDEN AND WESTERN WASHINGTON COUNTIES...

At 743 PM EDT, a strong thunderstorm was located over Ferrisburgh,
moving southeast at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Middlebury, Vergennes, Ferrisburg, Weybridge, Waltham, Bristol,
Lincoln, Monkton, Monkton Boro, New Haven, Panton, Kingsland Bay
State Park, Warren, Ripton, Ferrisburgh, Addison, Starksboro,
Charlotte, Buels Gore and Salisbury.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4416 7345 4431 7334 4413 7284 4391 7299
TIME...MOT...LOC 2343Z 299DEG 16KT 4420 7331

Hastings

The radar

The Burlington radar (KCXX), 67 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Essex

When
August 15, 7:05 PM EST
Where
Essex County, 1.47 mi NNE of North Elba
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
44.270, -73.940

A few trees downed by thunderstorm winds along Old Military road and Deerwood trails.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773382.